Semi-inverted linear spaces and an analogue of the broken circuit complex
Algebraic Combinatorics, Volume 2 (2019) no. 4, p. 645-661

The image of a linear space under inversion of some coordinates is an affine variety whose structure is governed by an underlying hyperplane arrangement. In this paper, we generalize work by Proudfoot and Speyer to show that circuit polynomials form a universal Gröbner basis for the ideal of polynomials vanishing on this variety. The proof relies on degenerations to the Stanley–Reisner ideal of a simplicial complex determined by the underlying matroid, which is closely related to the external activity complex defined by Ardila and Boocher. If the linear space is real, then the semi-inverted linear space is also an example of a hyperbolic variety, meaning that all of its intersection points with a large family of linear spaces are real.

Received : 2018-04-16
Revised : 2019-02-01
Accepted : 2019-02-12
Published online : 2019-08-01
DOI : https://doi.org/10.5802/alco.65
Keywords: Matroid, hyperplane arrangement, simplicial complex, reciprocal linear space
@article{ALCO_2019__2_4_645_0,
     author = {Scholten, Georgy and Vinzant, Cynthia},
     title = {Semi-inverted linear spaces and an analogue of the broken circuit complex},
     journal = {Algebraic Combinatorics},
     publisher = {MathOA foundation},
     volume = {2},
     number = {4},
     year = {2019},
     pages = {645-661},
     doi = {10.5802/alco.65},
     language = {en},
     url = {https://alco.centre-mersenne.org/item/ALCO_2019__2_4_645_0}
}
Semi-inverted linear spaces and an analogue of the broken circuit complex. Algebraic Combinatorics, Volume 2 (2019) no. 4, pp. 645-661. doi : 10.5802/alco.65. https://alco.centre-mersenne.org/item/ALCO_2019__2_4_645_0/

[1] Ardila, Federico; Boocher, Adam The closure of a linear space in a product of lines, J. Algebraic Combin., Volume 43 (2016) no. 1, pp. 199-235 | Article | MR 3439307

[2] Ardila, Federico; Castillo, Federico; Samper, José Alejandro The topology of the external activity complex of a matroid, Electron. J. Combin., Volume 23 (2016) no. 3, P3.8, 20 pages | MR 3558045

[3] Björner, Anders; Wachs, Michelle L. Shellable nonpure complexes and posets. II, Trans. Amer. Math. Soc., Volume 349 (1997) no. 10, pp. 3945-3975 | Article | MR 1401765

[4] De Loera, Jesús A.; Sturmfels, Bernd; Vinzant, Cynthia The central curve in linear programming, Found. Comput. Math., Volume 12 (2012) no. 4, pp. 509-540 | Article | MR 2946462

[5] Fink, Alex; Speyer, David E.; Woo, Alexander A Gröbner basis for the graph of the reciprocal plane (2017) (https://arxiv.org/abs/1703.05967 )

[6] Huh, June; Wang, Botong Enumeration of points, lines, planes, etc., Acta Math., Volume 218 (2017) no. 2, pp. 297-317 | Article | MR 3733101

[7] Kummer, Mario; Vinzant, Cynthia The Chow form of a reciprocal linear space (2016) (https://arxiv.org/abs/1610.04584 )

[8] Maclagan, Diane; Sturmfels, Bernd Introduction to tropical geometry, American Mathematical Society, Providence, RI, Graduate Studies in Mathematics, Volume 161 (2015), xii+363 pages | MR 3287221

[9] Michałek, Mateusz; Sturmfels, Bernd; Uhler, Caroline; Zwiernik, Piotr Exponential varieties, Proc. Lond. Math. Soc. (3), Volume 112 (2016) no. 1, pp. 27-56 | Article | MR 3458144

[10] Miller, Ezra; Sturmfels, Bernd Combinatorial commutative algebra, Springer-Verlag, New York, Graduate Texts in Mathematics, Volume 227 (2005), xiv+417 pages | MR 2110098

[11] Oxley, James Matroid theory, Oxford University Press, Oxford, Oxford Graduate Texts in Mathematics, Volume 21 (2011), xiv+684 pages | Article | MR 2849819

[12] Proudfoot, Nicholas; Speyer, David A broken circuit ring, Beiträge Algebra Geom., Volume 47 (2006) no. 1, pp. 161-166 | MR 2246531

[13] Proudfoot, Nicholas; Xu, Yuan; Young, Ben The Z-polynomial of a matroid, Electron. J. Combin., Volume 25 (2018) no. 1, P1.26, 21 pages | MR 3785005

[14] Sanyal, Raman; Sturmfels, Bernd; Vinzant, Cynthia The entropic discriminant, Adv. Math., Volume 244 (2013), pp. 678-707 | Article | MR 3077886

[15] Shamovich, E.; Vinnikov, V. Livsic-type determinantal representations and hyperbolicity, Adv. Math., Volume 329 (2018), pp. 487-522 | Article

[16] Stanley, Richard P. Combinatorics and commutative algebra, Birkhäuser Boston, Inc., Boston, MA, Progress in Mathematics, Volume 41 (1996), x+164 pages | MR 1453579

[17] Sturmfels, Bernd Gröbner bases and convex polytopes, American Mathematical Society, Providence, RI, University Lecture Series, Volume 8 (1996), xii+162 pages | MR 1363949

[18] Terao, Hiroaki Algebras generated by reciprocals of linear forms, J. Algebra, Volume 250 (2002) no. 2, pp. 549-558 | Article | MR 1899865

[19] Varchenko, A. Critical points of the product of powers of linear functions and families of bases of singular vectors, Compositio Math., Volume 97 (1995) no. 3, pp. 385-401 | MR 1353281

[20] Wagner, David G. Multivariate stable polynomials: theory and applications, Bull. Amer. Math. Soc. (N.S.), Volume 48 (2011) no. 1, pp. 53-84 | Article | MR 2738906